Alert archive / California / Flash Flood Warnings in 2023
Flash Flood Warning 9, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this flash flood warning at Mar 9, 2023, 11:51 PM PST for Santa Cruz County, California. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 9, 2023, 11:51 PM PST (07:51 UTC)
- Expired
- Mar 10, 2023, 12:25 PM PST
- In force
- 13 hr
- Issued by
- NWS San Francisco Bay Area, CA
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Santa Cruz County, CA
The radar
The San Francisco radar (KMUX), 20 km from the middle of the area, began a volume at 07:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Oakland, CA (KOAK), launched 00:00Z, 7.9 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 626 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 490 m²/s²
- 0-3 km storm-relative helicity
- 892 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
386
WGUS56 KMTR 100751
FFWMTR
CAC087-101545-
/O.NEW.KMTR.FF.W.0009.230310T0751Z-230310T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Francisco CA
1151 PM PST Thu Mar 9 2023
The National Weather Service in San Francisco has issued a
* Flash Flood Warning for...
Central Santa Cruz County in northern California...
* Until 745 AM PST Friday.
* At 1151 PM PST, Doppler radar and automated rain gauges indicated
heavy rain falling in San Lorenzo River near Big Trees, which is
currently at 12.58 feet and rapidly rising. San Lorenzo River at
Big Trees is forecast to reach major flood stage of 22 feet by 5
AM PST. Between 3 and 4 inches of rain have fallen. Additional
rainfall amounts of 1 to 2 inches are possible in the warned area.
Flash flooding is expected to begin after midnight.
HAZARD...Life threatening flash flooding. Heavy rain producing
flash flooding.
SOURCE...Radar and automated gauges.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Felton.
This includes the following streams and drainages...
Carbonera Creek, Gold Gulch and San Lorenzo River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3704 12208 3705 12206 3703 12205 3701 12204
3699 12202 3699 12203 3701 12205 3701 12206
3702 12207
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
SMM3 follow-up statements
818
WGUS56 KMTR 101514
FFWMTR
CAC087-101745-
/O.EXT.KMTR.FF.W.0009.000000T0000Z-230310T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Francisco CA
714 AM PST Fri Mar 10 2023
The National Weather Service in San Francisco has extended the
* Flash Flood Warning for...
Central Santa Cruz County in northern California...
* Until 945 AM PST.
* At 714 AM PST, The San Lorenzo Creek at Big Trees was at 20.35
feet at 700 am PST. Moderate flood stage is 19.5 feet. The rapid
rise at Big Trees will continue to push downstream. Between 3 and
4 inches of rain have fallen. Additional rainfall amounts of 1 to
2 inches are possible in the warned area. Flash flooding is
already occurring.
HAZARD...Life threatening flash flooding. Heavy rain producing
flash flooding.
SOURCE...Radar and automated gauges.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Santa Cruz and Felton.
This includes the following streams and drainages...
Carbonera Creek, San Lorenzo River and Gold Gulch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3704 12208 3705 12206 3703 12205 3701 12204
3699 12202 3699 12203 3701 12205 3701 12206
3702 12207
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
MTR730
WGUS56 KMTR 101741
FFWMTR
CAC087-102045-
/O.EXT.KMTR.FF.W.0009.000000T0000Z-230310T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Francisco CA
941 AM PST Fri Mar 10 2023
The National Weather Service in San Francisco has extended the
* Flash Flood Warning for...
Central Santa Cruz County in northern California...
* Until 1245 PM PST.
* At 941 AM PST, Doppler radar and automated rain gauges indicated
heavy rain falling across the warned area. Between 3 and 5 inches
of rain have fallen. Additional rainfall around a half inch to one
is expected in the warned area. Flash flooding is already
occurring. High water will continue to move downstream on the San
Lorezno River.
HAZARD...Life threatening flash flooding. Heavy rain producing
flash flooding.
SOURCE...Radar and automated gauges.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Santa Cruz and Felton.
This includes the following streams and drainages...
Carbonera Creek, San Lorenzo River and Gold Gulch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3704 12208 3705 12206 3703 12205 3701 12204
3699 12202 3699 12203 3701 12205 3701 12206
3702 12207
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
MTR478
WGUS76 KMTR 102025
FFSMTR
Flash Flood Statement
National Weather Service San Francisco CA
1225 PM PST Fri Mar 10 2023
CAC087-102035-
/O.CAN.KMTR.FF.W.0009.000000T0000Z-230310T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Santa Cruz CA-
1225 PM PST Fri Mar 10 2023
...FLASH FLOOD WARNING IS CANCELLED FOR CENTRAL SANTA CRUZ COUNTY...
The San Lorenzo River at Big Trees continues to recede. Please
continue to heed remaining road closures.
A Flood Watch remains in effect until 1000 AM PDT Sunday for
portions of central California and northern California.
LAT...LON 3704 12208 3705 12206 3703 12205 3701 12204
3699 12202 3699 12203 3701 12205 3701 12206
3702 12207
$$
MTRWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this flash flood warning went out at Mar 9, 10:11 PM PST, 1 hour 40 minutes earlier.
Area forecast discussion, Mar 9, 10:11 PM PST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
1011 PM PST Thu Mar 9 2023
.SYNOPSIS...An atmospheric river will continue to impact the
entire San Francisco Bay Area and Central Coast overnight into
Friday. The main impacts will be strong winds and widespread
rainfall resulting in flooding concerns. Lingering, yet lighter
precipitation will continue into the weekend with yet another
atmospheric river arriving early next week.
&&
.DISCUSSION...as of 9:28 PM PST Thursday...Forecast remains on
track with atmospheric river bringing copious rainfall to the
hills and strong winds to most locations throughout the Bay Area.
Massive moisture transport is underway as the long watched plume
of moisture has worked its way across the Pacific and now
spreading onshore across the Bay Area and Central Coast. It took a
bit to scour the cool air out with highs today generally in the
upper 40s and lower 50s. In fact many locations now warmer than
they were this afternoon. Here in Monterey we've reached 62
degrees with southerly downslope flow off the Santa Lucia range.
Gusty southerly winds continue across the region with widespread
gusts from 40-50 mph leading to reports of downed trees and limbs
along with associated power outages. Gale Warnings are in effect
over the ocean waters and we are seeing gusts in excess of 40
knots for the nearshore buoys, quite impressive.
So far the most widespread flooding has been reported in the North
Bay, mainly across the lower elevations of Sonoma county where
many of the creeks showed rapid rises late this afternoon and
evening. Urban and small stream flood advisories are in effect
around Santa Rosa. Be extra careful overnight and dont drive
across flooded roadways. Given the saturated soils there is
nowhere for the water to go and we are seeing very rapid rises on
area creeks. We will be watching the Napa river as well overnight
with the latest forecasts now bringing the river to monitor stage
at both St Helena and Napa early Friday morning.
Meanwhile down in the Santa Cruz mountains the rain buckets are
starting heading into overdrive with Ben Lomond over 1/2 inch per
hour and storm totals quickly approaching 2 inches. This is an
ominous signal for a forecast rise on the San Lorenzo river into
Flood Stage on Friday. Please listen to evacuation orders from
officials. In addition to the San Lorenzo we are expecting
flooding impacts on the Salinas, Pajaro and Carmel rivers starting
tomorrow and lasting into the weekend.
In the last hour we've seen some lightning strikes across
interior Contra Costa county and some t-storms are now organizing
as they move into the Central Valley.
Looking ahead, expect periods of rain and wind to continue
overnight (Wind advisory remains in effect into Friday). Strongest
rain in the hills. The next pulse of energy looks to arrive around
sunrise with renewed heavy rain region wide for the Friday morning
commute. Area of concern for heaviest rain will shift southward
into the Santa Cruz and Santa Lucia range late tonight into
Friday. WPC has put coastal Monterey into high risk category for
excessive rainfall. Some of the mesoscale models are putting out
some obscene rainfall totals in the Big Sur hills the next 12-18
hours. This water will drain into the Carmel River and thus lead
to flood concerns there as well as the Big Sur river.
Precip will wind down for the North Bay and Peninsula Friday
afternoon/evening but linger for the Central Coast. The AR shifts
south of the area late Friday night.
Saturday and Sunday light rain showers continue but no widespread
heavy rain forecast this weekend.
Will then be watching yet another atmospheric river arriving
around Tuesday. Early qpf forecasts show another 4 inches or so
for the usual wet spots in the Sonoma hills and Santa Cruz mtns.
&&
.AVIATION...as of 10:00 PM PST Thursday...For the 06Z TAFs.
Plentiful moisture advecting into the region, as rain intensity is
increasing over the SF Bay area into northern Monterey Bay.
Flight rules vary from VFR to LIFR with low vsby in RA/BR and
varying cig levels. S/SE winds are gusting 25-45 kt, with only
North Bay terminals sheltered from the stronger winds. Stronger
gusts are observed in hills above 1000 ft due to a strong
southerly low- level jet, reaching 50-60 kt. Thus, seeing reports
of LLWS and turbulence across the area. Models indicate strongest
winds and heaviest rain will arrive overnight, then diminish from
north to south beginning around sunrise through the afternoon,
with moisture becoming more focused over the Central Coast.
Chances for thunderstorms will also be monitored overnight and
Friday morning, as a few lightning flashes are currently detected
about 600 miles off the CA coast.
Cigs will be slow to clear Friday afternoon, with best chances
north of SF Bay. Otherwise, MVFR cigs persist with lighter winds
veering to the W/NW.
Vicinity of KSFO...Prevailing IFR/MVFR at area terminals with
light to moderate rain. Winds strong and gusty out of the south
with gusts 30-40kt, occasionally up to 45 kt, then diminishing
through the morning. LLWS and turbulence continuing through early
morning as well with strong southerly LLJ. MVFR/IFR conditions
overnight through the morning in RA/+RA and low cigs. Winds veer
to the SW/W later in the morning, but timing still uncertain. MVFR
Friday with possible VFR by late afternoon or early evening.
KSFO Bridge Approach...Similar to SFO.
Monterey Bay Terminals...Intermittent rain with varied
VFR/MVFR/IFR conditions at area terminals. Bands of heavier rain
arrive after midnight and last through the morning, with IFR/MVFR
conditions. Gusty SE/S winds peaking overnight, 35-45 kt, perhaps
up to 50 kt along the coast. LLWS reported at KMRY, which may
continue overnight, until LLJ weakens by early morning. Showers
may linger through the afternoon, with IFR/MVFR conditions
expected, as cigs will be slow to lift. Winds will weaken and turn
more onshore. Low cigs continue tonight.
&&
.MARINE...as of 08:34 PM PST Thursday...Strong southerly winds up
to gale force diminishing from north to south overnight through
Friday morning, as a strong storm pushes southward. Also,
potential for occasional gusts reaching low end storm force
speeds. In addition, widespread heavy rainfall with slight chances
of thunderstorms late tonight into Friday, along with steep,
hazardous seas are expected. Southwesterly swell will arrive and
build over the waters this weekend.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.Tngt...Flood Watch...CAZ006-502>506-508>510-512>518-528>530
Wind Advisory...CAZ006-502>506-508>510-512>518-528>530
GLW...SF Bay
GLW...Mry Bay
GLW...Pigeon Pt to Pt Pinos 0-10 nm
GLW...Pt Pinos to Pt Piedras Blancas 0-10 nm
GLW...Pigeon Pt to Pt Piedras Blancas 10-60 nm
GLW...Pt Arena to Pt Reyes 0-10 nm until 3 AM
GLW...Pt Reyes to Pigeon Pt 0-10 nm until 3 AM
GLW...Pt Arena to Pigeon Pt 10-60 nm until 3 AM
&&
PUBLIC FORECAST: RW
AVIATION: Lorber
MARINE: Lorber
Visit us at www.weather.gov/sanfrancisco
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayareaIn the hours before
Local storm report, Mar 9, 9:48 PM PST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
948 PM PST THU MAR 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0944 PM FLOOD 3 S PLEASANTON 37.64N 121.88W
03/09/2023 ALAMEDA CA LAW ENFORCEMENT
ROADWAY FLOODING NB680 AT SUNOL.
&&
ACLocal storm report, Mar 9, 9:52 PM PST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
952 PM PST THU MAR 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM NON-TSTM WND DMG 6 S DEL MONTE FOREST 36.50N 121.94W
03/09/2023 MONTEREY CA LAW ENFORCEMENT
WINDOW BLEW OUT AT CARMEL HIGHLANDS HYATT
RESTAURANT.
&&
ACLocal storm report, Mar 9, 10:36 PM PST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1036 PM PST THU MAR 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1016 PM NON-TSTM WND DMG 7 NNW HEALDSBURG 38.71N 122.91W
03/09/2023 SONOMA CA LAW ENFORCEMENT
LARGE OAK TREE AND POWER LINES DOWN BLOCKING
ALL LANES.
&&
EDLocal storm report, Mar 9, 10:42 PM PST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1042 PM PST THU MAR 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1029 PM HEAVY RAIN 2 ESE CALISTOGA 38.58N 122.55W
03/09/2023 E0.63 INCH NAPA CA LAW ENFORCEMENT
MUD SLIDE MOVING DEBRIS OVER SILVERADO TRL.
&&
EDLocal storm report, Mar 9, 10:45 PM PST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1045 PM PST THU MAR 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1029 PM HEAVY RAIN 2 W MONTE RIO 38.47N 123.04W
03/09/2023 E2.00 INCH SONOMA CA LAW ENFORCEMENT
MUD SLIDE MOVING DEBRIS OVER HWY 116.
&&
EDLocal storm report, Mar 9, 10:55 PM PST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1055 PM PST THU MAR 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0927 PM NON-TSTM WND GST 1 S SAUSALITO 37.85N 122.49W
03/09/2023 M65 MPH MARIN CA TRAINED SPOTTER
TRAINED WEATHER SPOTTER REPORTED A WIND GUST
OF 65 MPH.
&&
EFLThe office that day
Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 9, 6:17 PM PST | Areal Flood Advisory | MTR | Sonoma | 25 hr |
| Mar 10, 12:17 AM PST | Areal Flood Advisory | MTR | Alameda | 21 hr |
| Mar 10, 12:57 AM PST | Areal Flood Advisory | MTR | Marin, Sonoma | 18 hr |
| Mar 10, 1:10 AM PST | River Flood Warning | MTR | Napa | 8 hr |
| Mar 10, 1:45 AM PST | Areal Flood Advisory | MTR | Monterey, Santa Clara, Santa Cruz | 17 hr |
| Mar 10, 3:46 AM PST | Areal Flood Advisory | MTR | Monterey, San Benito, Santa Cruz | 15 hr |
| Mar 10, 4:40 AM PST | Areal Flood Advisory | MTR | San Benito, Santa Clara, Santa Cruz | 11 hr |
| Mar 10, 5:16 AM PST | River Flood Warning | MTR | Monterey | 6 days |
| Mar 10, 6:35 AM PST | Areal Flood Advisory | MTR | San Mateo, Santa Clara, Santa Cruz | 9 hr |
| Mar 10, 6:45 AM PST | Areal Flood Warning | MTR | San Mateo, Santa Cruz | 6 hr |
| Mar 10, 6:56 AM PST | Areal Flood Warning | MTR | Sonoma | 35 hr |
| Mar 10, 7:18 AM PST | Areal Flood Warning | MTR | San Benito, Santa Clara | 16 hr |
| Mar 10, 7:29 AM PST | Areal Flood Warning | MTR | Santa Cruz | 6 hr |
| Mar 10, 7:43 AM PST | Areal Flood Warning | MTR | Marin, Sonoma | 14 hr |
| Mar 10, 8:03 AM PST | Areal Flood Warning | MTR | San Benito, Santa Clara | 16 hr |
| Mar 10, 8:46 AM PST | Small Craft Advisory | MTR | 6 hr | |
| Mar 10, 9:00 AM PST | Areal Flood Warning | MTR | Monterey | 9 hr |
| Mar 10, 9:43 AM PST | River Flood Warning | MTR | Monterey, San Benito, Santa Clara, Santa Cruz | 6 days |
| Mar 10, 11:00 AM PST | Areal Flood Advisory | MTR | Monterey, San Benito, Santa Clara, Santa Cruz | 6 hr |
| Mar 10, 11:44 AM PST | Areal Flood Advisory | MTR | Monterey, San Benito | 5 hr |
| Mar 10, 2:33 PM PST | Small Craft Advisory | MTR | 13 hr | |
| Mar 10, 3:56 PM PST | Areal Flood Warning | MTR | Monterey | 3 hr |
Nearby
Flash Flood Warnings in California, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.